Background and Methods: The administration of trace elements is thought to be needed in patients receiving long-term parenteral nutrition. Recently, manganese intoxication or deposition was documented in such patients. We report two cases of manganese intoxication during intermittent parenteral nutrition including manganese. Manganese had been administered for 4 years at a frequency of one or two times per week in one case and for 5 years at a frequency of one or two times per month in the other case. Both cases showed mild symptoms with headache and dizziness. One case had mild hepatic dysfunction and the other did not. The whole-blood manganese level increased in one case, but not in the other case. T1-weighted magnetic resonance images revealed symmetrical high-intensity areas in basal ganglia and thalamus in both cases. After the administration of manganese was stopped, these symptoms all disappeared and the magnetic resonance images abnormalities gradually improved in both patients. Mild long-term manganese intoxication is thus considered to occur regardless of the frequency of using a manganese supplement. Conclusions: Patients should be carefully monitored when receiving long-term parenteral nutrition including manganese, even when the manganese dose is small and the frequency of receiving a manganese supplement is low.
All Science Journal Classification (ASJC) codes
- Medicine (miscellaneous)
- Nutrition and Dietetics